Missouri, 2011Wildfire in Missouri, March 22 to 23, 2011
March 22 to 23, 2011 · NWS SGF · 5 events in 3 counties and zones
Several large wildfires developed due to very dry conditions and gusty winds.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $510,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several large wildfires developed due to very dry conditions and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 22, 5:08 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Mar 22, 5:08 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT TUE MAR 22 2011
...UPDATE TO AVIATION...
.DISCUSSION...
MAIN FORECAST CONCERNS WERE FOCUSED ON THE POTENTIAL FOR SEVERE
WEATHER THIS EVENING...FIRE WEATHER CONCERNS FOR TOMORROW AND THE
POTENTIAL FOR COLD WEATHER THIS WEEKEND.
A SURFACE LOW CURRENTLY OVER SOUTHEASTERN NEBRASKA REMAINS THE
FOCUS FOR POTENTIAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
INTO THIS EVENING. A DRY LINE EXTENDS SOUTH ACROSS EASTERN KANSAS
INTO EASTERN OKLAHOMA WITH A COLD FRONT TRAILING SLIGHTLY BEHIND
THE DRY LINE. DEW POINTS IN ADVANCE OF THE DRY LINE WERE IN THE
50S. ACROSS THE OZARKS...MAINLY ELEVATED SHOWER ACTIVITY WAS
ONGOING IN THE WARM SECTOR. THERE IS THE POTENTIAL FOR
THUNDERSTORMS TO DEVELOP ALONG THE DRY LINE OR COLD FRONT THIS
EVENING AS THIS FORCING BEGINS TO MOVE TO THE EAST. THERE IS SOME
DECENT INSTABILITY AVAILABLE AROUND 500 TO 1200 J/KG OF MLCAPE.
THERE IS NEAR 50KTS OF 0-6KM OF BULK SHEAR AVAILABLE WITH SOME
DECENT HELICITY ALSO PRESENT. HOWEVER...THERE IS A RATHER STRONG
CAP IN PLACE AS NOTED ON THE 18Z TOPEKA SOUNDING. CURRENTLY...A
FEW STORMS WERE TRYING TO BUILD NEAR THE TRIPLE POINT WHERE THE
LOW/DRY LINE AND COLD FRONT MEET. THIS IS TO BE EXPECTED AS THIS
AREA HAS THE STRONGEST FORCING WHICH IS ABLE TO OVERCOME THE CAP.
AT THIS POINT...FELT THAT THE POTENTIAL FOR THUNDERSTORMS THIS
EVENING REMAINS...BUT THE CHANCE FOR STRONG TO SEVERE STORMS WILL
BE LIMITED. THE BEST CHANCE FOR STORMS WILL LIKELY BE ALONG THE
COLD FRONT AS IT PUSHES INTO THE OZARKS LATE THIS EVENING AND
DURING THE OVERNIGHT HOURS.
THE NEXT FORECAST ISSUE WILL BE THE POTENTIAL FOR FIRE WEATHER
CONCERNS TOMORROW. A RATHER DRY AIRMASS WILL MOVE OVER THE REGION
WITH TEMPERATURES WARMING TO AROUND 70 AND RATHER BREEZY WINDS
WITH WINDS SHIFTING FROM SOUTH TO WEST AND FINALLY NORTH BY
WEDNESDAY NIGHT. MORE INFORMATION ON THIS CAN BE FOUND IN THE
FIRE WEATHER DISCUSSION SECTION BELOW.
IN THE WAKE OF THE STORM SYSTEM THAT COMES THOUGH THE REGION
TONIGHT A COOL AIRMASS WILL FILTER INTO THE REGION DESPITE AN
UPPER LEVEL RIDGE BUILDING INTO THE AREA. ON THE BACK SIDE OF THE
RIDGE ANOTHER STRONG SYSTEM WILL BEGIN TO PUSH ONTO THE WEST COAST.
AS THIS OCCURS...SURFACE LOW PRESSURE DEVELOPS ONCE AGAIN ACROSS
WESTERN KANSAS. A WARM FRONT WILL LIFT NORTH ACROSS THE AREA IN
ADVANCE OF THE LOW PRESSURE AS IT TRACKS EAST ACROSS KANSAS. THIS
LOOKS TO PROVIDE THE REGION WITH MORE RAINFALL INTO THE WEEKEND.
OVERALL FOR THE END OF THE WEEK THERE IS GOOD AGREEMENT WITH THE
MODELS THOUGH TIMING DIFFERENCES FROM 6 TO 12 HOURS WERE NOTED.
THIS WILL BE AN ISSUE FOR SATURDAY NIGHT INTO SUNDAY AS THE LOW
MOVES ACROSS SOUTHERN MISSOURI OR NORTHERN ARKANSAS AS
PRECIPITATION MOVES ACROSS THE OZARKS. OVERALL...THE PATTERN LOOKS
RATHER PROGRESSIVE WITH AT LEAST A MODIFIED NORTHWEST FLOW AND A
RETURN OF COOLER TEMPERATURES FOR THE WEEKEND INTO NEXT WEEK NOTED
IN THE UPPER LEVEL PATTERN.
HATCH
&&
.AVIATION...
FOR THE 00Z TAFS...WINDY CONDITIONS WILL CONTINUE FOR THE FIRST
COUPLE OF HOURS OF THE TAF WITH TIGHT PRESSURE GRADIENT CONTINUING
IN ADVANCE OF THE SURFACE FRONT. MAY SEE A FEW CBS DEVELOP AROUND
THE JLN TAF SITE BUT COVERAGE NOT EXPECTED TO BE MORE THAN
ISOLATED SO WILL ONLY GO WITH CB WORDING IN THE TAFS. SHOULD SEE
LOW LEVEL WIND SHEAR GENERALLY BETWEEN 03Z AND 10Z OVERNIGHT WITH
SURFACE GUSTINESS REDEVELOPING BEHIND THE FRONT ON WEDNSDAY.
LINDENBERG
&&
.FIRE WEATHER...
FOR WEDNESDAY THE POTENTIAL FOR ENHANCED FIRE DANGER IS
EXPECTED...ESPECIALLY FOR SOUTHERN AND SOUTH CENTRAL MISSOURI.
CURRENT INDICATIONS ARE FOR SIGNIFICANT MIXING TO OCCUR OVER THE
REGION WITH RELATIVE HUMIDITY VALUES FALLING TO AROUND 20 PERCENT.
THIS IN CONJUNCTION WITH GUSTY WINDS INITIALLY FROM THE SOUTH AND
SHIFTING TO THE WEST AND FINALLY THE NORTH AS A COLD FRONT MOVES
THROUGH THE REGION. THERE WILL LIKELY BE A PERIOD OF LIGHTER 20
FOOT WINDS AROUND SUNRISE BEFORE WINDS PICK UP AGAIN AS THE FRONT
MOVES THROUGH. VENT RATES WILL BE VERY GOOD AS WELL TRANSPORT
WINDS BEHIND THE FRONT FROM THE NORTHWEST AROUND 40MPH.
HATCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 22, 7:02 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT TUE MAR 22 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
802 PM CDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.
WEATHER HAZARDS EXPECTED...
LIMITED RISK FOR LIGHTNING.
LIMITED RISK FOR NON THUNDERSTORM WINDS OVER 30 MPH.
DISCUSSION...
WIND GUSTS UP TO 35 MPH WILL CONTINUE OVER WESTERN MISSOURI AND
SOUTHEAST KANSAS THIS EVENING IN ADVANCE OF A FRONTAL BOUNDARY.
THE FRONT MAY PRODUCE ISOLATED THUNDERSTORMS THIS EVENING AND
TONIGHT. ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
GUSTY WEST TO NORTHWEST WINDS AND LOW RELATIVE HUMIDITY VALUES
WILL LEAD TO AN ELEVATED FIRE WEATHER RISK ON WEDNESDAY.
SINCE WE HAVE ENTERED THE GROWING SEASON...THERE IS A RISK FOR A FROST OR
FREEZE ACROSS PORTIONS OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS
LATE THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
Wildfire, Dallas
- When
- March 22, 9:00 PM CST to March 23, 2:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.680, -93.024 (the zone’s center; the record gives no point)
Two fires...which began on the night of the 22nd burned a combined total of 577 acres before being contained by county and parks service fire fighters in the Winchester Gap Development...south of the Leadmine Conservation Area. The larger of the two fires burned 454 acres where multiple starts occurred before the fire was contained on the 23rd. The second fire occurred north of the larger one on the 23rd within the Winchester Gap Development. The smaller fire burned 123 acres south of the Leadmine Conservation Area.
Wildfire, Ozark
- When
- March 23, 1:00 PM CST to 7:00 PM CST
- Where
- Ozark forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.649, -92.445 (the zone’s center; the record gives no point)
A fire consumed around 1300 acres of grass and brush near the community of Souder in Ozark County. The fire spread into portions of Douglas County north of Souder until it was contained by local fire departments. No structures were reported as damaged.
Wildfire, Ozark
- When
- March 23, 3:00 PM CST to 8:00 PM CST
- Where
- Ozark forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.649, -92.445 (the zone’s center; the record gives no point)
A fire consumed between 1000 to 1200 acres of grass and brush south of the community of Mammoth. The fire moved south into northern Baxter County, Arkansas driven by northerly winds. No damage or injuries were reported as a result of the fire.
Wildfire, Howell
- When
- March 23, 4:00 PM CST to 8:00 PM CST
- Where
- Howell forecast zone
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
A wildfire consumed around 500 acres of grass and light woodlands near the town of Lawton. A camper was reported as consumed during the fire.
Wildfire, Ozark
- When
- March 23, 6:00 PM CST to 11:00 PM CST
- Where
- Ozark forecast zone
- Property damage
- $500,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.649, -92.445 (the zone’s center; the record gives no point)
Two wildfires burned a total of 680 acres across southwestern Ozark county. Three homes and a few smaller out buildings were consumed in the larger fire near Dugginsville.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, March 22, 2011$1.3 million · EF2 · 64 events
- Flash Flood and Debris Flows in California, March 22 to 27, 2011$32 million · 52 kt wind · 20 events
- Winter Weather in Wisconsin, March 22, 20111 death · $2,000 · 1 event
- Tornado and Hail in Nebraska, March 22, 2011$1.4 million · EF1 · 12 events
- Winter Storm in Wisconsin, March 22 to 23, 2011$3.0 million · 7 events
- Winter Storm and Lightning Strike in Wisconsin, March 22 to 23, 2011$566,000 · 19 events
- Wildfire in Kansas, March 22, 2011$1.0 million · 1 event
- Wildfire in Oklahoma, March 22, 2011$250,000 · 1 event
- Winter Storm and Heavy Snow in Michigan, March 22 to 23, 2011$80,000 · 11 events
- Tornadoes and Hail in Iowa, March 22, 20112 injured · EF1 · 9 events
- Blizzard and Winter Storm in North Dakota, March 22 to 23, 201146 events
- Hail and Damaging Winds in Kentucky, March 22 to 23, 2011$11,000 · 2.5 in hail · 43 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292516, 292513, 292515, 288626, 288254.